Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 59, NWS San Angelo, TX

June 16, 1997Sutton County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 16, 1997, 11:33 PM CDT for Sutton County, Texas. It was in force for 92 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 1997, 11:33 PM CDT (04:33 UTC)
Expired
Jun 17, 1997, 1:05 AM CDT
In force
92 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Sutton County, TX

What was reported inside it

TimeReportWhereRemark
Jun 16, 11:51 PM CDTHail 1.75Sonora, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 11:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4398 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
-1.2
Supercell composite
-5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 170434 RRA
TORSJT
TXC435-170605-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1133 PM CDT MON JUN 16 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 105 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL TEXAS

   ...SUTTON COUNTY
 
AT 1132 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING
TORNADO 18 MILES WEST OF SONORA MOVING EAST AT 35 MPH.

THE FOLLOWING LOCATION IS IN THE PATH OF THIS TORNADO... SONORA.
THIS STORM IS TRAVELING NEAR I-10 IN WESTERN SUTTON COUNTY.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO... LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STURDY
STRUCTURE IS NEARBY... SEEK SAFETY IN A DITCH OR LOW SPOT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 16, 8:45 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 16, 8:45 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
840 PM CDT MON JUN 16 1997

DISCUSSION DELAYED BY SEVERE WEATHER.  POSSIBLE REDEVELOPMENT OF
STORMS UNTIL DRY LINE OUT OF OUR CWA.  THOSE STORMS CURRENTLY ACTIVE
ARE REPORTED BY SPOTTERS TO HAVE CONSIDERABLE ROTATION.

In the hours before

Special weather statement, Jun 16, 8:25 PM CDT, 3 hours 8 minutes before
TXZ140-170200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
825 PM CDT MON JUN 16 1997

...THE TORNADO WARNING FOR BROWN COUNTY EFFECTIVE UNTIL 850 PM HAS
BEEN CANCELLED...

THE THUNDERSTORM WHICH MOVED ACROSS EASTERN BROWN COUNTY WHICH HAD
A POSSIBLE DEVELOPING TORNADO HAD WEAKENED AND MOVED EAST INTO
COMMANCHE COUNTY. THUS THE TORNADO WARNING FOR COMMANCHE COUNTY HAS
BEEN CANCELLED.

OTHER STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THIS
EVENING...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. STAY
TUNED TO THIS STATION AND BE PREPARED TO TAKE QUICK ACTION IF A
WARNING IS ISSUED.

15
Local storm report, Jun 16, 9:53 PM CDT, 1 hour 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
953 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    TENNYSON                  TX   2.75 INCH HAIL
06/16/97   COKE                           BASEBALL SIZE HAIL

0403 PM    TENNYSON                  TX   60 MPH WIND
06/16/97   COKE

0502 PM    ABILENE                   TX   60 MPH WIND
06/16/97   TAYLOR

0515 PM    BLACKWELL                 TX   .75 INCH HAIL
06/16/97   NOLAN                          DIME SIZE HAIL

0520 PM    BRADSHAW                  TX   .75 INCH HAIL
06/16/97   TAYLOR                         DIME SIZE HAIL

0529 PM    WINTERS                   TX   .75 INCH HAIL
06/16/97   RUNNELS                        DIME SIZE HAIL
Special weather statement, Jun 16, 10:40 PM CDT, 53 minutes before
TXZ071-170400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1040 PM CDT MON JUN 16 1997

...THE SEVERE THUNDERSTORM WARNING FOR IRION COUNTY EFFECTIVE
UNTIL 1120 PM HAS BEEN CANCELLED...
...A FLASH FLOOD WARNING CONTINUES UNTIL 1150 PM CDT FOR SOUTHERN
IRION COUNTY...

SEVERE THUNDERSTORMS HAVE MOVE SOUTHEAST INTO SCHLEICHER COUNTY.
THEREFORE THE SEVERE THUNDERSTORM WARNING FOR IRION COUNTY HAS BEEN
CANCELLED. HOWEVER...A FEW THUNDERSTORMS MAY MOVE ALONG THE SOUTHERN
COUNTY BORDER THROUGH MIDNIGHT...BUT NONE ARE EXPECTED TO BECOME
SEVERE.

15
Local storm report, Jun 16, 11:02 PM CDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1102 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    CLYDE                     TX   50 TO 60 MPH WIND
06/16/97   CALLAHAN

0632 PM    DYESS AFB                 TX   .75 INCH HAIL
06/16/97   TAYLOR

0637 PM    NE ABILENE                TX   WIND DAMAGE
06/16/97   TAYLOR                         ROOFS AND TREES DOWN

0645 PM    HAMBY                     TX   WIND DAMAGE
06/16/97   JONES                          ROOFS AND BARNS

0710 PM    COLEMAN                   TX   1 INCH HAIL
06/16/97   COLEMAN                        QUARTER INCH HAIL

0720 PM    COLEMAN                   TX   1.75 INCH HAIL
06/16/97   COLEMAN                        GOLFBALL SIZE HAIL

0750 PM    CROSS CUT                 TX   2.75 INCH HAIL
06/16/97   BROWN                          BASEBALL SIZE HAIL

0805 PM    CROSS PLAINS              TX   .88 INCH HAIL
06/16/97   BROWN                          NICKEL SIZE HAIL

0810 PM    1 W ROBY                  TX   TORNADO
06/16/97   FISHER

0818 PM    ROBY                      TX   HIGH WINDS
06/16/97   FISHER                         BLOWING DUST

0858 PM    NW OF LUEDERS             TX   TORNADO
06/16/97   JONES

0935 PM    ARDEN                     TX   TORNADO
06/16/97   IRION/TOM GREEN

0955 PM    GRAPE CREEK               TX   1 INCH HAIL
06/16/97   TOM GREEN                      QUARTER SIZE HAIL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:00 PM CDTSevere Thunderstorm WarningSJTFisher50 min
Jun 16, 7:21 PM CDTSevere Thunderstorm WarningSJTBrown64 min
Jun 16, 7:27 PM CDTTornado WarningSJTFisher33 min
Jun 16, 7:45 PM CDTTornado WarningSJTJones50 min
Jun 16, 7:47 PM CDTSevere Thunderstorm WarningSJTCallahan48 min
Jun 16, 8:03 PM CDTTornado WarningSJTBrown47 min
Jun 16, 8:11 PM CDTTornado WarningSJTFisher64 min
Jun 16, 8:13 PM CDTSevere Thunderstorm WarningSJTIrion62 min
Jun 16, 8:34 PM CDTTornado WarningSJTJones46 min
Jun 16, 8:49 PM CDTFlash Flood WarningSJTIrion3 hr
Jun 16, 9:01 PM CDTTornado WarningSJTIrion64 min
Jun 16, 9:21 PM CDTSevere Thunderstorm WarningSJTTom Green64 min
Jun 16, 9:39 PM CDTTornado WarningSJTTom Green66 min
Jun 16, 9:48 PM CDTSevere Thunderstorm WarningSJTCrockett62 min
Jun 16, 10:04 PM CDTSevere Thunderstorm WarningSJTIrion, Schleicher76 min
Jun 16, 10:19 PM CDTSevere Thunderstorm WarningSJTTom Green76 min
Jun 16, 10:22 PM CDTSevere Thunderstorm WarningSJTColeman78 min
Jun 16, 10:52 PM CDTSevere Thunderstorm WarningSJTCrockett63 min
Jun 16, 11:49 PM CDTSevere Thunderstorm WarningSJTBrown46 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.